Tamoxifen is ruining my life. (What the doctors won’t tell you).

Tamoxifen is considered the wonder drug for hormone positive breast cancer. It’s cheap as chips and said to be a great preventative in recurrence or new primaries. 

 I have managed to stay on this drug nearly two years. Horrifyingly doctors want me to stay on it for another 3, possibly 7 years. Tamoxifen has made my life a misery. Here’s why. 

When I was diagnosed with cancer I was slim. We all know that being overweight is dangerous for people who’ve had breast cancer. Tamoxifen is responsible for me gaining 2 stone in weight. I eat less than I ever ate. Some days I’m starving but if I eat anywhere close to 1500 cals a day I gain weight. I have fat on my body and cellulite. This is caused by the tamoxifen. My GP told me I will not lose weight on this drug. It’s fucked up my metabolism because it blocks the hormone which helps you lose weight! So I’m overweight now. At risk. Which has lead to other problems like 

Chronic back pain. 

Tamoxifen makes your joints ache. I have a very bad back now. It’s getting worse and worse. I know it’s down to these tablets. It’s probably not helped by me putting on weight. (I draw you to above).

I am constantly bleeding. I constantly have period pain. I mean every day! There’s no relief 😦 my tummy is always bloated and painful.  

Then there’s the sleep problems. I can’t sleep anymore through the night. I have atrocious mood swings.  Seriously all of these things are attributed to taking this horrible tablet. 

It’s ruining my life. But I am plagued with guilt that if I stop it I may get cancer again. 😢 

I don’t know what to do anymore. 

Advertisements

6 Comments

  1. jennybinhbender

    I am so sorry! I just started Tamoxifen and am struggling with emotional side effects– major anxiety and severe mood swings. My doctor just told me to temporarily cut back on my dosage, to see if it helps and to give my body a break. Some of your physical side effects are shocking–like daily bleeding and pain. Your doctor isn’t concerned? Are there other options you might explore together (like aromotase inhibitors or a smaller dose of Tamoxifen)? Again, I am so sorry you are suffering like this.

    Like

  2. jill

    Hi I am with you on this I have been on Tamoxifen for 3 years I have put on nearly 4 stone I have terrible hot flushes totally drenched 6-10 times a day always several during the night so sleep really badly now suffering from depression just 2 more years but now seeing the damage it can do to your liver I am going to ask the oncologist if I can go on anastrozole I hope you find something to help thinking of you
    Jill

    Like

    1. Myboobsandme

      I’ve decided to stop for 3 months. Even writing that down I want to cry because I feel like I failed 😦 I just need a break and to find out if I’m menopausal or not. Sorry you feel so bad Jill x

      Like

  3. Settierific (@Settierific)

    Hi. I realize this comment comes a year later, but I just had to speak up.
    I totally sympathize with your fears and frustrations with Tamox. It’s a nightmare drug. I’ve been on it since May 2013 and every step has been horrific. My forearms were the first side effect: I had open sores all over my arms for months and they itched constantly. I’ve had horrible bone aches and seizing in my hands and feet. My legs and ankles have been perpetually puffy since I started. And that’s just a few of the side effects!
    The worst has been the mental effects. I’m just 29, diagnosed with BC at 25, and I’m in serious serious depression. I’ve asked to be put off Tamox by my doctors at least 4 times now, but I was stage 3, and they want me to do at least 5 years of this shit. I effing hate this so much.
    I’ll have to catch up with your blog posts to see how you’ve been since this post. But know that I’m here to talk, rant, whatever. It’s important for young women with BC to have others to talk to.

    Like

    1. Myboobsandme

      Sorry you’ve been having such a bad time. I think it’s worth staying on if you can but just be aware of the side effects and damage to the womb try to be screened regularly! It sounds like you’re near the end xx

      Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s